Iowa, 2019

Damaging Wind in Iowa, August 5, 2019

August 5, 2019 · NWS ARX · 1 event in 1 county or zone

A round of thunderstorms moved across northeast Iowa during the evening of August 5th. These storms produced isolated wind damage across Allamakee County where a barn was destroyed east of Frankville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A round of thunderstorms moved across northeast Iowa during the evening of August 5th. These storms produced isolated wind damage across Allamakee County where a barn was destroyed east of Frankville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 5, 5:55 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 5, 5:55 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
655 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 209 PM CDT Mon Aug 5 2019

At 2 PM, temperatures were in the 70s across Clark and Taylor
counties in north-central Wisconsin and ranged from the mid-80s
to lower 90s across the remainder of the area. Strong to severe
storms had developed along an outflow boundary across central
Wisconsin. There was a report up to a tennis ball hail in the Twin
Cities from a left moving supercell. ML CAPES south of this
convection ranged from 2500 to 3500 J/kg. We currently have
favorable effective supercell shear, but as the 700-500 mb speed
maximum moves east into the the Great Lakes this shear will
weaken as we move into the evening. Expect these strong to severe
storms to move southeast through southeast Minnesota and along and
north of Interstate 90 in Wisconsin this afternoon. The main
severe weather threats will be large hail and damaging wind.
However, could not rule out the potential for an isolated
tornado.

The severe weather threat for this evening will be highly
dependent upon whether the convection is able to produce a robust
cold pool or not. If this does not develop, there will be more of
a concern of the potential for flooding from training storms as
the line moves at a slower speed to the southeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 209 PM CDT Mon Aug 5 2019

On Wednesday afternoon and night, a shortwave trough will
move southeast through the area. Surface dewpoints ahead of the
surface front will climb into the lower 70s. This will allow ML
CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to
6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear
ranges from 25 to 35 knots. If severe weather happens to develop,
the primary threat would be damaging winds.

From Thursday through Saturday, high pressure will provide dry
weather. High temperatures will range from the lower 70s to lower
80s and low temperatures will range from the upper 40s to upper
50s.

From Saturday night into Sunday, another northern stream short
wave will move southeast through the region. This system will
another round of showers and storms. Still a bit too early to
evaluate the severe weather possibilities with this system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 655 PM CDT Mon Aug 5 2019

A broken line of showers and thunderstorms continues to slowly
march southward ahead of a weak cold front and should clear out of
both LSE and RST around 02Z. Until then, some gusty winds will be
possible with heavy downpours causing temporary visibility
reductions. The main question for the remainder of tonight will be
potential for lingering post-frontal low stratus. There will be
plenty of residual low level moisture, and forecast soundings
continue to show ceilings dropping to MVFR, perhaps IFR.
Confidence is not too high, but the model signals have been
persistent. Any stratus will dissipate towards 14Z Tuesday as
daytime heating gets underway. Winds will become light and
variable tonight, staying light out of the west-northwest on
Tuesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Kurz
Hazardous weather outlook, Aug 5, 2:57 AM CST, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
357 AM CDT Mon Aug 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
357 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are likely this afternoon into the early
evening. Damaging winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm chances return Wednesday. A few could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Aug 5, 4:56 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             6 NW HUMBIRD            44.59N 90.96W
08/05/2019  E1.75 INCH       JACKSON            WI   TRAINED SPOTTER

&&

DTJ
Local storm report, Aug 5, 5:20 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 NW CARIMONA           43.68N 92.17W
08/05/2019  E49 MPH          FILLMORE           MN   TRAINED SPOTTER

            TRAINED SPOTTER NEAR FILLMORE COUNTY AIRPORT
            MEASURED 49 MPH.

&&

DTJ
Local storm report, Aug 5, 5:21 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     2 NW CARIMONA           43.68N 92.19W
08/05/2019  M46 MPH          FILLMORE           MN   AWOS

            FILLMORE COUNTY AIRPORT MEASURED A WIND GUST
            OF 46 MPH.

&&

DTJ
Local storm report, Aug 5, 5:27 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             OSSEO                   44.58N 91.22W
08/05/2019  M1.75 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

0524 PM     TSTM WND DMG     ARCADIA                 44.25N 91.49W
08/05/2019                   TREMPEALEAU        WI   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT TREMPEALEAU COUNTY.

&&
Local storm report, Aug 5, 6:24 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HEAVY RAIN       3 N MOUND PRAIRIE       43.83N 91.45W
08/05/2019  M1.73 INCH       HOUSTON            MN   PUBLIC

&&

CA
Special weather statement, Aug 5, 6:57 PM CST, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
757 PM CDT Mon Aug 5 2019

IAZ008>011-018-019-029-030-MNZ094-WIZ042>044-053>055-061-060200-
Floyd-Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Mower-Juneau-Richland-Crawford-Vernon-Adams-Monroe-Grant-
757 PM CDT Mon Aug 5 2019

...LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHEAST IOWA AND
SOUTHWEST WISCONSIN...

At 754 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Princeton to near Wonewoc to 7 miles
southeast of Lansing to 6 miles east of Manly. Movement was south at
30 mph.

Winds gust to 45 mph and half inch hail are possible with the
strongest storms as they move into much of southwest Wisconsin
and northeast Iowa through 9 PM.

Locations impacted include...
Decorah, Charles City, Prairie Du Chien, Richland Center, Mauston,
Viroqua, Waukon, Cresco, Osage, New Hampton, West Union, Lansing,
Boscobel, New Lisbon, Postville, Adams, Nashua, Monona, Elroy and
Hillsboro.

If storms approach your area, move indoors to a place of safe
shelter.

LAT...LON 4364 9031 4356 9031 4355 9019 4330 9019
      4292 9099 4291 9303 4351 9305 4348 9115
      4391 9030 4397 8960 4364 8960
TIME...MOT...LOC 0054Z 348DEG 27KT 4379 8912 4370 9019 4332 9109 4325
9309

Lawrence

The radar

The La Crosse radar (KARX), 74 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allamakee

When
August 5, 7:24 PM CST
Where
Allamakee County, 3.26 mi SE of Ludlow
Measured
45 kt (52 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.200, -91.530

A barn was destroyed by damaging winds east of Frankville. Tin from the barn was thrown into power lines causing a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847780.